Alert archive / Colorado / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 222, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 23, 2023, 2:28 PM MDT for Bent County, Otero County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 23, 2023, 2:28 PM MDT (20:28 UTC)
- Expired
- Jun 23, 2023, 3:15 PM MDT
- In force
- 47 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bent County, CO, Otero County, CO
The radar
The Pueblo radar (KPUX), 91 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.5 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 820 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 1121 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 10:39 AM MDT, 3 hours 49 minutes earlier.
Area forecast discussion, Jun 23, 10:39 AM MDT, 3 hours 49 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1039 AM MDT Fri Jun 23 2023 .UPDATE... Issued at 1016 AM MDT Fri Jun 23 2023 Main concern for later today is the potential for severe storms over the far eastern counties. Looking at the high res guidance off the SPC site, the potential will exist for rotating storms out there after around 22 UTC, and they should move out of the region by NLT 02 UTC. Given the environment, large hail will be the biggest threat, then strong winds. Tor potential appears quite low given no boundaries lurking out east. The main forcing to get convection going appears to be the strong convergence which is likely going to occur out near the KLAA area later today. Any updraft which gets going is going to be in a rather favorable environment for storm rotation given the 40 knts of projected shear and 3000+ J projected CAPE per SPC mesoanalysis fcst page. I have updated the NDFD database to account for the stronger convection. && .SHORT TERM...(Today and tonight) Issued at 347 AM MDT Fri Jun 23 2023 Key Messages: 1) Morning fog and low clouds will give way to warm, sunny and breezy conditions for most locations today, as drier air begins to work its way into the region. 2) Another round of afternoon showers and thunderstorms is expected on our far eastern plains, some of which could become severe. Currently.. Water vapor imagery depicts very dry air beginning to work its way into the region from our west, as a low pressure system makes its way onto the California coast. High pressure remains in place to our south, leaving southeastern Colorado in southwesterly flow aloft with southerly and southeasterly flow at the surface over our plains. This has led to formation of a wide swath of low clouds over much our plains this morning, with some areas of fog beginning to develop over El Paso County as of 3am as well. Temperatures and dew points are holding steady in the upper 50s and low to mid 60s for most plains locations this morning. Today and Tonight.. Fog and low clouds are expected to dissipate by around 8 or 9am at the latest, as dry air and gusty winds begin to move in from our southwest. This will lead to a sharp moisture gradient across our eastern plains this afternoon. Timing and location of this dryline setup will determine where and when showers and thunderstorms manage to form over our plains, as shortwave energy traverses the area this afternoon. Early clearing over the high country will allow temperatures to warm into the 80s across our mountain valleys and 70s for higher elevations. Downsloping winds and abundant sunshine will lead to near or just slightly above average temperatures on our plains, with highest temperatures over the lower Arkansas River Valley. Westerly winds are expected to gust to around 50 mph over the high country this afternoon, with gusts up to 35 mph possible over our mountain adjacent plains and the I-25 corridor. High res model guidance continues to suggest that storms will fire along the dryline in eastern portions of Kiowa and Bent counties, and western portions of Las Animas County, around 3 pm this afternoon. With over 50kts of bulk shear forecast over this region around that timeframe, and over 3500 J/Kg of SBCAPE to work with, any storms that do manage to develop will likely become severe quickly. Steep lapse rates and DCAPE values over 1800 J/Kg indicate that primary threats with storms today will be large hail and damaging winds, but can't rule out the potential for a tornado or two as well. The threat for flash flooding is much less for today, but brief periods of torrential rainfall will still be likely in stronger storms as well. With less moisture and outflow boundary interaction, along with better steering flow than what we've been working with lately, storms should make their way east with haste, exiting into Kansas soon after sunset at the latest. Clearing skies and lower dew points will make for some chilly overnight low temperatures tonight, especially across the high country, where temps are expected to fall into the mid and upper 30s. .LONG TERM...(Saturday through Thursday) Issued at 347 AM MDT Fri Jun 23 2023 Upper wave will lift into the northern plains on Saturday, with much drier air mass spreading across srn Colorado through the day. Storm chances will be nil as surface dewpoints fall off into the 20s/30s across the plains, while mountain locations fall into the teens. Max temps will rise, and 80s/90s should become widespread at lower elevations in the afternoon. Cold front then drops south through the state by early Sunday morning, leading to cooler temps and slightly higher humidity along and east of the mountains. Some weak instability (CAPE 200-500 J/KG) develops from the mountains eastward by late Sunday afternoon, though with mid level heights/temps slowly building and lack of any evident convective trigger, thunderstorm chances look too low to mention and will continue with a dry forecast. Temps rebound Mon/Tue/Wed as upper ridge builds, and expect hot and dry conditions area-wide as moisture remains rather limited and convection surpressed under the ridge. From midweek on, ridge flattens somewhat as energy ejects into the nrn Rockies from wrn U.S. upper trough. At the surface, low level moisture increases along and east of the mountains starting Wed, with perhaps a deeper influx of moisture late Thu into Fri as several models/ensemble members show a cold front dropping through the plains and indications of at least modest ely flow developing. Pattern should bring back thunderstorm chances to at least the eastern half of the area Thu/Fri, while interior valleys and mountains along the Continental Divide stay dry. After peaking Tue/Wed, max temps will drift downward back toward seasonal averages toward the end of the week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1016 AM MDT Fri Jun 23 2023 VFR conditions are anticipated during the next 24 hours at all 3 taf sites, KPUB, KALS and KCOS. It will be windy at KALS this afternoon. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...HODANISH SHORT TERM...EHR LONG TERM...PETERSEN AVIATION...HODANISH
Hazardous weather outlook, Jun 23, 11:55 AM MDT, 2 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1155 AM MDT Fri Jun 23 2023 COZ058>089-093>099-241800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1155 AM MDT Fri Jun 23 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight One or two severe thunderstorms are expected to occur over the far eastern plains after 3 pm this afternoon. The primary threat will be very large hail and wind gusts to 70 mph. An isolated tornado can't be ruled out, but if a tornado should occur, it would likely be close to the Kansas border. The storms should push into Kansas by 8 pm. .DAYS TWO THROUGH SEVEN...Saturday through Thursday After a dry weekend and early part of next week, isolated thunderstorms may return to the eastern mountains and plains for mid to late week. There is a chance that on Monday the storms along the Colorado and Kansas border may be severe, otherwise, the main risks from any storms during this extended period will be lightning, gusty winds, small hail and brief heavy rainfall. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. 34/34
In the hours before
Special weather statement, Jun 23, 2:18 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Pueblo CO
218 PM MDT Fri Jun 23 2023
COZ093-097-232045-
Las Animas Vicinity/Bent County CO-La Junta Vicinity/Otero County CO-
218 PM MDT Fri Jun 23 2023
...A strong thunderstorm will impact portions of east central Otero
and west central Bent Counties through 245 PM MDT...
At 218 PM MDT, Doppler radar was tracking a strong thunderstorm near
North La Junta, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
La Junta and North La Junta around 230 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3779 10360 3787 10371 3816 10341 3795 10314
TIME...MOT...LOC 2018Z 228DEG 20KT 3788 10356
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
SimcoeThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 6:09 PM MDT | Special Weather Statement | PUB | Elbert | 36 min |
| Jun 22, 6:29 PM MDT | Special Weather Statement | PUB | Las Animas | 31 min |
| Jun 22, 6:39 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 81 min |
| Jun 22, 7:20 PM MDT | Flash Flood Warning | PUB | El Paso | 2 hr |
| Jun 22, 7:30 PM MDT | Special Weather Statement | PUB | El Paso | 30 min |
| Jun 22, 7:49 PM MDT | Tornado Warning | PUB | El Paso | 26 min |
| Jun 22, 7:56 PM MDT | River Flood Warning | PUB | Crowley, Otero | 42 hr |
| Jun 22, 7:57 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 63 min |
| Jun 22, 8:01 PM MDT | Tornado Warning | PUB | El Paso | 29 min |
| Jun 22, 8:06 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 25 min |
| Jun 22, 8:49 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 26 min |
| Jun 22, 9:13 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 32 min |
| Jun 23, 1:34 AM MDT | River Flood Warning | PUB | Otero | 3 days |
| Jun 23, 1:22 PM MDT | River Flood Warning | PUB | Pueblo | 21 days |
| Jun 23, 2:18 PM MDT | Special Weather Statement | PUB | Otero | 27 min |
| Jun 23, 3:08 PM MDT | Severe Thunderstorm Warning | PUB | Bent | 52 min |
| Jun 23, 3:32 PM MDT | Special Weather Statement | PUB | Bent | 28 min |
| Jun 23, 3:50 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Las Animas | 40 min |
| Jun 23, 3:53 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Prowers | 52 min |
| Jun 23, 4:22 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 38 min |
| Jun 23, 4:28 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Las Animas | 32 min |
| Jun 23, 4:39 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Prowers | 51 min |
| Jun 23, 4:39 PM MDT | Tornado Warning | PUB | Las Animas | 24 min |
| Jun 23, 4:58 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 32 min |
| Jun 23, 5:02 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Las Animas | 43 min |
| Jun 23, 5:22 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 38 min |
| Jun 23, 5:25 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Prowers | 50 min |
| Jun 23, 5:36 PM MDT | Tornado Warning | PUB | Prowers | 24 min |
| Jun 23, 5:45 PM MDT | Tornado Warning | PUB | Baca | 30 min |
| Jun 23, 5:58 PM MDT | Tornado Warning | PUB | Prowers | 32 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.